Alert archive / Kansas / Severe Thunderstorm Warnings in 1997
Severe Thunderstorm Warning 67, NWS Dodge City, KS
NWS Dodge City, KS issued this severe thunderstorm warning at May 24, 1997, 4:43 PM CDT for Stanton County, Kansas. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- May 24, 1997, 4:43 PM CDT (21:43 UTC)
- Expired
- May 24, 1997, 5:15 PM CDT
- In force
- 32 min
- Issued by
- NWS Dodge City, KS
- Area
- Whole counties
County Stanton County, KS
The radar
The Dodge City radar (KDDC), 161 km from the middle of the area, began a volume at 21:47 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 24, 3:00 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Dodge City, (KDDC), launched 12:00Z, 9.7 hours before the alert went out and 167 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 476 J/kg
- Mixed-layer CIN
- -50 J/kg
- Mixed-layer LCL
- 755 m above ground
- 0-6 km bulk shear
- 7 kt
- 0-1 km storm-relative helicity
- 13 m²/s²
- 0-3 km storm-relative helicity
- 49 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
TTAA00 KDDC 242145 RRA
SVRDDC
KSC187-242215-
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DODGE CITY KS
443 PM CDT SAT MAY 24 1997
* SEVERE THUNDERSTORM WARNING FOR
EASTERN STANTON COUNTY IN SOUTHWESTERN KANSAS
* UNTIL 515 PM CDT
* SOME LOCATIONS AFFECTED
BIG BOW BY 510 PM CDT
* AT 439 PM CDT...DODGE CITY DOPPLER RADAR INDICATED A SEVERE
THUNDERSTORM 2 MILES SOUTH OF JOHNSON MOVING NORTHEAST AT 25 MPH.
* THIS WARNING REPLACES THE PREVIOUSLY ISSUED TORNADO WARNING.
IF YOU ARE IN THE PATH OF THIS STORM...BE PREPARED FOR WINDS IN
EXCESS OF 55 MPH AND HAIL UP TO ONE INCH IN DIAMETER. IF YOU ARE
CAUGHT OUTSIDE...MOVE TO A STURDY SHELTER IMMEDIATELY AND STAY AWAY
FROM WINDOWS.
PARKIN/KRUSEWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 24, 3:33 PM CDT, 1 hour 10 minutes earlier.
Area forecast discussion, May 24, 3:33 PM CDT, 1 hour 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
332 PM CDT SAT MAY 24 1997
NOT MUCH TIME FOR DISC TDY DUE MANY HEADLINES AND SHORT STAFFING. IN
SHORT TERM MAIN QSTN IS XTNT AND TYPE CNVCTN TNGT. PER DISC W SPC
STORMS FIRING OVER SE COLO AND PNHNDLS WL REACH XTRM SW ZNS SHORTLY
WHILE SFC BNDRY E/W THRU DDC ALSO STARTING TO FIRE UP. LKG AT WND
FIELDS AND HIGH CAPES XPCT MAIN THREAT WL BE HAIL...WINDS AND
TORRENTIAL RAINS AS THE CLUSTER TYPE CNVCTN TURNS MCS N OF THE SFC
BNDRY LATE TNGT. END RESULT IS FFW N OF THE SFC BNDRY IN THOSE ZONES
WHERE FFG IS GENERALLY AOB 3 INCHES. COORD WITH SPC ON SVR TSTM W IN
MY SW ZNS.
IN LTR PDS GENERALLY FOLLOWED ETA. TSTMS AND MCS TNGT WL DEEPEN
BNDRY LYR COLD DOME WITH RAIN COOLING AND CONSIDERABLE MSTR THUS SFC
LOW MOVG OUT OF COLO SHD STAY MUCH FARTHER SOUTH THAN NGM SLTN. AVN
IS A COMPROMISE POSITIONING, BUT I DOUBT EVEN ETA HAS ADJUSTED ENUF
FOR THE RAIN COOLING...ETC SO WL CONSIDERABLY UNDERCUT FWC NUMBERS
FOR HIGH TEMPS THRU MEMORIAL DAY. WL ALSO HV TO BRING IN LOTS MORE
CLOUD AND BETTER CHCS FOR PCPN. AVN H5 FEATURES LOOK BEST FOR LTR
PDS THUS WITH COLD AIR IN PLACE IN BNDRY LYR...W TO SW FLOW ALOFT
...LOTS OF LIFT AND MSTR WL GO WITH CLOUDY AND COOL SUN NGT AND MON
AND PCPN SHD BE MAINLY OVRRNG RAIN.
.DDC...FFW 030-031-043>046-063-064.
SVR TSTM WTCH 061>068-074>078-084>088.
DDC 058/077 052/077 052 742
GCK 057/076 050/076 050 742
EHA 058/078 054/078 054 420
LBL 060/079 055/079 055 420
HYS 056/074 056/074 053 853
P28 063/080 056/080 055 532
JOHNSONIn the hours before
Special weather statement, May 24, 11:13 AM CDT, 5 hours 30 minutes before
KSZ030-031-043>046-061>066-074>081-084>090-250600- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DODGE CITY KS 1113 AM CDT SAT MAY 24 1997 SYNOPSIS: WARM...MOIST AND UNSTABLE CONDITIONS OVER MOST OF KANSAS TODAY WILL BE FURTHER ENHANCED BY A DEVELOPING TROF OF LOWW PRESSURE IN THE LEE SLOPES OF THE ROCKIES. MEANWHILE A PACIFIC FRONT MOVING ACROSS THE ROCKIES WILL PUSH OUT INTO THE PLAINS TONIGHT AND SHOULD TRIGGER AFTERNOON THUNDERSTORMS FROM WYOMING SOUTH THROUGH COLORADO INTO NORTHEAST NEW MEXICO. THESE STORMS WILL PROGRESS EASTWARD ACROSS THE HIGH PLAINS TONIGHT FEEDING ON THE UNSTABLE AIR OVER WEST KANSAS. SOME OF THE STORMS ARE APT TO BECOME SEVERE WITH LARGE HAIL AND POSSIBLY AN ISOLATED TORNADO. SINCE THE STORMS WILL BUILD INTO CLUSTERS...LATE NIGHT OR EARLY MORNING COULD WELL SEE TORRENTIAL RAINS AND POSSIBLE PROBLEMS WITH LOCALIZED FLOODING. SPOTTERS WILL LIKELY BE NEEDED THIS EVENING AND OVERNIGHT. JOHNSON
Special weather statement, May 24, 11:14 AM CDT, 5 hours 29 minutes before
KSZ030-031-043>046-061>066-074>081-084>090-250600- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DODGE CITY KS 1113 AM CDT SAT MAY 24 1997 SYNOPSIS: WARM...MOIST AND UNSTABLE CONDITIONS OVER MOST OF KANSAS TODAY WILL BE FURTHER ENHANCED BY A DEVELOPING TROF OF LOWW PRESSURE IN THE LEE SLOPES OF THE ROCKIES. MEANWHILE A PACIFIC FRONT MOVING ACROSS THE ROCKIES WILL PUSH OUT INTO THE PLAINS TONIGHT AND SHOULD TRIGGER AFTERNOON THUNDERSTORMS FROM WYOMING SOUTH THROUGH COLORADO INTO NORTHEAST NEW MEXICO. THESE STORMS WILL PROGRESS EASTWARD ACROSS THE HIGH PLAINS TONIGHT FEEDING ON THE UNSTABLE AIR OVER WEST KANSAS. SOME OF THE STORMS ARE APT TO BECOME SEVERE WITH LARGE HAIL AND POSSIBLY AN ISOLATED TORNADO. SINCE THE STORMS WILL BUILD INTO CLUSTERS...LATE NIGHT OR EARLY MORNING COULD WELL SEE TORRENTIAL RAINS AND POSSIBLE PROBLEMS WITH LOCALIZED FLOODING. SPOTTERS WILL LIKELY BE NEEDED THIS EVENING AND OVERNIGHT. JOHNSON
The office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 24, 4:08 PM CDT | Tornado Warning | DDC | Stanton | 32 min |
| May 24, 4:18 PM CDT | Severe Thunderstorm Warning | DDC | Stafford | 47 min |
| May 24, 4:58 PM CDT | Severe Thunderstorm Warning | DDC | Hamilton | 32 min |
| May 24, 5:18 PM CDT | Severe Thunderstorm Warning | DDC | Morton | 32 min |
| May 24, 5:38 PM CDT | Severe Thunderstorm Warning | DDC | Grant, Stevens | 42 min |
| May 24, 6:31 PM CDT | Severe Thunderstorm Warning | DDC | Finney | 34 min |
| May 24, 6:46 PM CDT | Severe Thunderstorm Warning | DDC | Stevens | 34 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 1997Every severe thunderstorm warning in 1997
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.